Reports of subarachnoid hemorrhage (SAH) in young adults who used synthetic marijuana suggest a possible new adverse effect of chemical-rich synthetic cannabis products.
Two such cases, reported in the September 29 issue of Neurology, were not due to an aneurysm or to vascular malformation in the brain, and both involved severe vasospasm.
Synthetic marijuana has been linked to ischemic stroke as well as heart attacks and seizures, but this is possibly the first report of an association with intracranial hemorrhage.
These cases are "very concerning," said lead author David Rose, MD, assistant professor, vascular neurology, University of South Florida, Tampa.
It sends a message to clinicians and emergency medical personnel "to think about and ask about" synthetic marijuana as a possible cause of altered mental status, stroke, or seizure in a young person.
In recent years, synthetic marijuana analogues have gained popularity among recreational drug users seeking a cheap and legal "high" and in drug-naive curious experimenters.
One such product is called "spice." It resembles dried leaves or potpourri and is packaged in plastic bags and labeled as herbal blends, air fresheners, or incense.
"It's basically chemicals and unfortunately, these chemicals are tainted with all sorts of impurities," said Dr Rose. "They're marketed with shiny packages that kids buy. In the US, you can just walk into a convenience store, a gas station, or a smoke shop and buy these packets."
Users typically take out the center of a cigar, replace the tobacco with the leafy chemical mixture, and then smoke it, said Dr Rose.
It's technically legal until the ingredients are identified. Since 2011, the Drug Enforcement Administration (DEA) has categorized five chemicals found in synthetic marijuana as Schedule 1 substances, and these can now be tested for on the urine screen, said Dr Rose.
"But as these ones become illegal, new ones are developed that are even more toxic, even more potent, and then the government is behind the eight ball until they find out what these new chemicals are," said Dr Rose. "We're playing catch-up all the time."
The first case discussed in the paper was a 31-year-old man who had a generalized seizure at home after smoking spice. Computed tomography (CT) showed multiple intraparenchymal hematomas and bilateral frontal subarachnoid hemorrhages. Digital subtraction angiography (DSA) showed multiple areas of vessel narrowing (vasospasm) within the left anterior cerebral and middle cerebral arteries. Such vasospasm can induce stroke.
The synthetic marijuana this young man used (called "crazy monkey") was sent to the federal DEA for testing and found to contain XLR-11. This chemical has been linked to acute renal failure as well as a number of other "nasty side effects," he said.
It's possible, said Dr Rose, that this chemical in crazy monkey caused the vasospasm, which in turn caused the hemorrhage.
The second case was a 25-year-old woman who presented with seizure after smoking synthetic and nonsynthetic marijuana at a party. Her CT showed diffuse subarachnoid hemorrhage. Other imaging demonstrated acute ischemic strokes in bilateral cortical hemispheres and the cerebellum. She, too, had severe vasospasm as revealed by DSA.
It's not clear exactly what chemicals were in the drugs she took.
Dr Rose stressed that in both cases, aneurysm and artery malformation were ruled out. "These would be the most common causes of a young person having this type of bleeding in the brain," said Dr Rose.
Not only should medical personnel consider synthetic marijuana in puzzling cases of young people presenting with a seizure, but if use of such drugs is confirmed, they should try to have the substance tested.
"We have got to be extra-vigilant and work with law enforcement to get these products out of the hands of kids."
Discussing the cases in an accompanying comment, P. Alan Barber, PhD, Center for Brain Research, University of Auckland, New Zealand, said the report emphasizes the need to ask about the use of, and to screen patients for, cannabis and its synthetic analogues.
Vascular imaging with CT or magnetic resonance angiography, even DSA, should be considered when no other cause of stroke has been identified, he said.
The authors have expanded the spectrum of adverse effects of synthetic cannabinoids and have confirmed that reversible cerebral vasoconstriction is a likely cause of stroke in at least some patients, said Dr Barber.
"Physicians, nurses, emergency medical technicians, hospitals, public health officials, educators, and law enforcement see dangers of inhaled synthetic compounds firsthand," the authors conclude. "Collectively, we should address this growing public health threat aggressively."
No targeted funding was reported. Dr Rose and Dr Barber have disclosed no relevant financial relationships.
Medscape Medical News © 2015 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Synthetic Marijuana Linked to Subarachnoid Hemorrhage - Medscape - Sep 30, 2015.